Hail, Harper
- When
- June 22, 6:00 PM CST
- Where
- Harper County, 11 mi E of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.830, -99.431
A weak cold front moved to near the Oklahoma and Kansas border by late afternoon, with isolated thunderstorms developing near and ahead of it. One storm briefly became severe over Harper county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak cold front moved to near the Oklahoma and Kansas border by late afternoon, with isolated thunderstorms developing near and ahead of it. One storm briefly became severe over Harper county. Quarter-size hail was reported east of Buffalo with no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 1:37 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 237 PM CDT SUN JUN 22 2008 .DISCUSSION... THE AIRMASS HAS BECOME QUITE UNSTABLE ACROSS EAST CENTRAL INTO SOUTHEAST OKLAHOMA WITH LAPS SURFACE-BASED CAPE VALUES RUNNING OVER 3000 J/KG... WHILE THE MORNING SOUNDING FOR OUN SHOWED LITTLE IN THE WAY OF A CAP. HOWEVER... THUS FAR THIS AFTERNOON... NOT MUCH OF A CU FIELD HAS DEVELOPED OVER THE CWA... MUCH LESS T-STORMS. RECENT SATELLITE WATER VAPOR LOOPS SUGGESTS A WEAK UPPER WAVE MOVING INTO SOUTHERN OKLAHOMA NOW... WHERE AN AREA WITH A SOMEWHAT BETTER DEVELOPED CU FIELD EXISTS... WITH SUBSIDENCE POSSIBLY OCCURRING BEHIND THE WAVE AXIS OVER CENTRAL AND NORTHERN OKLAHOMA. MEANWHILE... THE LOW LEVEL WIND FIELD IS RELATIVELY FLAT... GENERALLY LACKING ANY SIGNIFICANT AREAS OF CONVERGENCE. THE POSSIBILITY REMAINS THAT AN ISOLATED STORM OR TWO COULD STILL DEVELOP THIS AFTERNOON OVER THE RED RIVER VALLEY... FROM AROUND WICHITA FALLS EAST... AS THE UPPER WAVE CONTINUES TO MOVE THROUGH. ALTHOUGH INSTABILITIES ARE RELATIVELY HIGH EAST OF I35... THE SHEAR IS QUITE WEAK. IF A STORM MANAGES TO FIRE IN THIS AREA... IT COULD BRIEFLY PULSE UP TO SEVERE LEVELS. THE PRIMARY FOCUS FOR THIS EVENING AND OVERNIGHT IS OVER KANSAS AND INTO MAINLY NORTHERN OKLAHOMA. A WEAK STATIONARY SURFACE BOUNDARY EVIDENT OVER SOUTHERN KANSAS THIS AFTERNOON WAS ASSOCIATED WITH SOME ENHANCED CU NORTH OF MEDICINE LODGE. MODELS ARE SIMILAR IN THAT THEY DEVELOP T-STORMS OVER KANSAS... WHICH WOULD BE STEERED SOUTH INTO NORTHERN OKLAHOMA BY THE UPPER WINDS. HOWEVER... THE MODEL SOLUTIONS DIFFER QUITE A BIT IN BOTH TIMING AND LOCATION OF CONVECTION. FOR NOW WE WILL GO WITH THE BEST POPS ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA... CLOSER TO THE AXIS OF BETTER INSTABILITIES AND ANY POSSIBLE EFFECTS OF AN UPPER WAVE DROPPING SOUTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY. THE NAM ALSO INDICATES AN MCS-TYPE STRUCTURE MOVING INTO NORTHWEST OKLAHOMA LATE TONIGHT. WHILE THERE IS STORM DEVELOPMENT OCCURRING THIS AFTERNOON OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO... BELIEVE THE STEERING FLOW WILL LIKELY KEEP THIS ACTIVITY WELL TO THE WEST OF THE AREA... ALONG THE LINES OF THE GFS FORECAST. ALTHOUGH CONFIDENCE IS NOT HIGH IN THE NAM FORECAST OF ORGANIZED CONVECTION IN NORTHWEST OKLAHOMA TOWARDS MORNING... WE WILL STILL CARRY SOME LOW POPS THAT AREA FOR THE POSSIBILITY OF A FEW STORMS DEVELOPING. WE WILL CONTINUE LOW CHANCES FOR STORMS ON MONDAY ACROSS MAINLY NORTH CENTRAL SECTIONS... TO ACCOUNT FOR ANY LINGERING MORNING ACTIVITY AND THE POSSIBILITY OF A FEW STORMS DEVELOPING IN THE AFTERNOON NEAR ANY BOUNDARY THAT MIGHT REMAIN. THE CHANCE FOR STORMS WILL SHIFT TO THE NORTHWEST MONDAY NIGHT WHERE THE GFS INDICATES A DECENT COMPLEX DEVELOPING IN EASTERN COLORADO... WHICH COULD EVENTUALLY MOVE INTO NORTHWEST OKLAHOMA... AND PERHAPS EVEN REACH NORTH CENTRAL OKLAHOMA IF IT HOLDS TOGETHER LONG ENOUGH. THE LATER PERIODS OF THE FORECAST WERE LEFT ESSENTIALLY INTACT THEREBY MAINTAINING SOME LOW POPS IN NORTHERN OKLAHOMA FOR BOTH TUESDAY AND FRIDAY NIGHTS... ALTHOUGH THERE COULD BE A STORM OR TWO ANY NIGHT OVER THE NORTH THIS WEEK AS THE NORTHWEST FLOW ALOFT CONTINUES. TEMPERATURES THROUGH THE WEEK WILL CONTINUE A LITTLE ABOVE NORMAL WITH HIGHS MOSTLY IN THE 90S. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 93 69 94 / 10 20 10 10 HOBART OK 69 99 72 96 / 10 10 10 10 WICHITA FALLS TX 72 96 72 94 / 0 0 10 0 GAGE OK 63 95 67 93 / 20 10 30 10 PONCA CITY OK 67 90 69 93 / 40 20 10 10 DURANT OK 69 94 69 92 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/32
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT SUN JUN 22 2008
OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
535 PM CDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA NORTH OF A LINE FROM CHEYENNE TO
WATONGA TO CHANDLER...TO GUTHRIE AND CHANDLER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH THE OVERNIGHT HOURS.
IMPACTS...
WIND GUSTS TO 65 MPH...HAIL UP TO HALF DOLLAR SIZE...AND HEAVY RAIN
WILL BE THE PRIMARY IMPACTS. ISOLATED WIND GUSTS OVER 70 MPH ARE
POSSIBLE THROUGH LATE EVENING IN NORTHWEST OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. STORMS WILL MOST
LIKELY AFFECT WESTERN OKLAHOMA IN THE EVENING...WITH STORMS
INCREASING OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WELL AFTER DARK.
DISCUSSION...
A WEAK COLD FRONT HAD STALLED IN KANSAS FROM EMPORIA TO HUTCHINSON
TO GOODLAND. EARLY MORNING THUNDERSTORMS HAD STABILIZED THE EASTERN
PORTION OF THE FRONT...WHILE STRONG HEATING AND LOW LEVEL
CONVERGENCE YIELDED SCATTERED THUNDERSTORMS ALONG THE WESTERN
PORTION OF THE FRONT THIS AFTERNOON. WITH A NORTHERLY JET STREAM
STILL IN PLACE...SHEAR AND INSTABILITY WILL BE JUST SUFFICIENT
ENOUGH TO PRODUCE SEVERE STORMS...INCLUDING SOME ORGANIZED
MESOCYCLONES CAPABLE OF PRODUCING HAIL UP TO HALF DOLLAR SIZE AND
DAMAGING WINDS. THE WIND THREAT WILL BE GREATEST WITH STORMS MOVING
OUT OF SOUTHWEST KANSAS INTO NORTHWEST OKLAHOMA THIS EVENING. VERY
WARM AND DRY AIR BELOW CLOUD BASE COULD RESULT IN LOCALLY DAMAGING
DOWNBURSTS WITH WINDS ABOVE 70 MPH.
THE EVENING THUNDERSTORMS WILL WEAKEN NEAR AND JUST AFTER
SUNSET...AS THE LOW LEVELS COOL AND BECOME STABLE. A SECOND ROUND OF
THUNDERSTORMS IS EXPECTED OVERNIGHT...HOWEVER...FORMING WHEN A
MODEST LOW LEVEL JET INTERACTS WITH THE STALLED FRONT IN CENTRAL AND
EASTERN KANSAS. THESE STORMS WILL MOVE SOUTH...AND MAY AFFECT NORTH
CENTRAL AND CENTRAL OKLAHOMA BEFORE MORNING. MARGINALLY SEVERE WIND
AND HAIL WILL BE THE PRIMARY CONCERNS. THE STORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY CONTINUE MONDAY MORNING ALONG AND EAST OF
INTERSTATE 35. THE COLD FRONT...ALONG WITH MODERATE UPPER LEVEL
WINDS...WILL REMAIN CLOSE ENOUGH TO OKLAHOMA MONDAY AFTERNOON AND
THROUGH MUCH OF THE WEEK...TO MAINTAIN LOW CHANCES FOR
THUNDERSTORMS. THE GREATEST COVERAGE OF STORMS WILL AFFECT NORTHERN
OKLAHOMA...ALTHOUGH THE CHANCE FOR RAIN AT ANY GIVEN LOCATION IS
EXPECTED TO REMAIN AT ONLY 20 TO 30 PERCENT EACH DAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
BURKE/MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 611 PM CDT SUN JUN 22 2008 OKZ009-222345- ELLIS OK- 611 PM CDT SUN JUN 22 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF GAGE AT 611 PM CDT...MOVING SOUTHEAST AT 9 MPH. WIND GUSTS TO 50 MPH MAY OCCUR WITH THIS STORM. ITS SLOW MOVEMENT MAY ALSO LEAD TO HEAVY RAINFALL ACCUMULATIONS. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 637 PM CDT SUN JUN 22 2008 OKZ004-005-010-230000- WOODWARD OK-HARPER OK-WOODS OK- 637 PM CDT SUN JUN 22 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF CAMP HOUSTON AT 637 PM CDT...MOVING SOUTHEAST AT 7 MPH. OTHER STRONG TO SEVERE STORMS WERE JUST NORTH OF THE KANSAS BORDER... NORTH OF WOODS COUNTY. THOSE STORMS WERE MOVING SOUTH AT ABOUT 10 MPH. HEAVY RAIN... SMALL HAIL... AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120965, 120966.